New York, 2018

Winter Storm in New York, March 13 to 15, 2018

March 13 to 15, 2018 · NWS BUF · 7 events in 7 counties and zones

Another March noreaster impacted the Eastern Great Lakes region. A deepening surface low 'bombed' off the Atlantic shoreline and brought a combination of synoptic and lake enhanced snow to the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Another March noreaster impacted the Eastern Great Lakes region. A deepening surface low 'bombed' off the Atlantic shoreline and brought a combination of synoptic and lake enhanced snow to the region. Initial snows were a result of an inverted surface trough over central NY that brought snow to the eastern zones. Meanwhile cool air, just cold enough for lake enhancement blanketed the northern Niagara Frontier. The combination shifted northward with snow becoming focused across the North Country thereafter. As this occurred, the noreaster tracked off the New England coastline and wrapped Atlantic moisture across our region. This again enhanced snow over Western New York as well as the upslope areas of the Tug Hill on a northwest wind. Snow totals included: In Chautauqua County -- Gerry 28, in Cattaraugus County -- Perrysburg 15.6, in Erie County -- Springville 12.5, in Jefferson County -- Watertown 13.4, in Lewis County -- Osceola 25, in Oswego County -- Redfield 27.8, in Wyoming County -- Attica 12.4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 13, 5:54 PM EST, 6 minutes earlier.

Area forecast discussion, Mar 13, 5:54 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
654 PM EDT Tue Mar 13 2018

.SYNOPSIS...
A strong winter storm will move across the Gulf of Maine tonight
resulting in light to occasionally moderate snowfall across the
region through Wednesday. Snow combined with gusty northwest winds
will result in some blowing and drifting on Wednesday. Moderate snow
Wednesday night will taper off to lighter activity Thursday and
Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A large upper level low is centered across the lower Great Lakes
late this afternoon. Meanwhile there is an impressive Nor'easter
east of Cape Cod. An inverted trough extends northwestward from the
Nor'easter, across Central NY and into Ontario Province. This area
of convergence will lead to an area of steadier moderate snows. Lat
this afternoon, this axis extends across the Eastern Lake Ontario
region, but the trough will continue to drop southward with steadier
snows spreading south of Lake Ontario mid to late evening.
Meanwhile, across western NY there are some instability and lake
enhanced snow showers which are generally scattered in nature but
still fairly intense in some locations. These will continue through
early evening.

Accumulating snow has been productive across the higher terrain such
as the Tug Hill Plateau as surface temperatures climb above freezing
near the lake shore. A Winter Storm Warning is in effect as
accumulating snow will continue through Wednesday night.  Similar to
the Tug Hill, accumulating snow is more productive across the higher
elevations of the Southern Tier where surface temperatures are
colder. Temperatures near the lake shores are slightly above
freezing keeping most of the accumulating snow on elevated or high
albedo surfaces.

The upper low will slowly move eastward across Southern NY/Northern
PA tonight. The Nor'easter will move northward into Nova Scotia by
Wednesday morning and moisture will increase across the eastern
Great Lakes. The combination of moisture in the bottom 15k feet and
the cold temperatures aloft will lead to favorable conditions for
snow accumulations across the entire forecast area. Surface
temperatures will also drop into the 20s tonight. A Winter Storm
Warning goes into effect across the Southern Tier/Boston Hills
and an Winter Weather Advisory goes into effect across the
Niagara Frontier, Lake Plains and higher elevations around the
Western Finger Lakes through Wednesday night. Snow accumulations
of 4 to 8 inches are expected across the Southern Tier where
the northwest flow will aide in orographic enhancement tonight.
Snow accumulations of 3 to 5 inches are expected across the rest
of Western NY with the higher amounts at higher elevations. A
Winter Storm Warning continues for eastern Lake Ontario where
additional snowfall accumulations of 3 to 6 inches are expected
tonight. The pressure gradient will tighten across the region
as the coastal low moves north into Nova Scotia. This will lead
to stronger winds and blowing snow overnight reducing
visibilities at times.

Snow continues Wednesday as the upper level low moves over
southeastern NY. Northwest winds will slightly back across the
region. Upslope flow and synoptic moisture will lead to accumulating
snow across the region. Similar to today, snowfall accumulations
will be greater over the higher terrain where boundary layer
temperatures remain below freezing. Unlike today, northwest winds
will increase to 15-25 mph with gusts as high as 40-45mph. Higher
gusts expected along the southern lake shore of Ontario. Blowing
snow is expected.

Temperatures will drop to the 20s tonight. On Wednesday, temps
will stay in the 20s at higher elevations and rise into the low
30s elsewhere.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Typical late winter high latitude blocking will keep cold snowy
weather in place across our region through this forecast period. We
can ultimately put the blame for this weather on persistent ridging
over the Norwegian Sea which will prevent a stacked low from
advancing out of Quebec/Canadian maritimes. The latter will support
continued snows over our region...while a staunch high amplitude
ridge over the Rockies will maintain a northerly flow that will
continue to drain sub-arctic air out of the polar vortex over
the Canadian Archipelago. This will keep our temperatures below
normal. If you want day to day details...read on.

A closed mid level low in the vcnty of Cape Cod Wednesday evening
will drift to Nova Scotia overnight while capturing its Nor'easter
surface reflection. This general synoptic set up will keep a deep
cyclonic flow over our forecast area...where a northwest upslope
flow will provide the bulk of lift necessary for generating
continued widespread light to moderate snow. A short lived swath of
drier mid level air will traverse the region overnight...and this
should briefly temper the areal coverage and intensity of the on
going snow. Otherwise...the most concentrated snowfall will be found
east and southeast of Lake Ontario where stronger upslope in the
vcnty of the Tug Hill and lake enhancement will be at a maximum.
Wednesday night snowfall amounts will range from less than an inch
across parts of the Niagara Frontier to 3 to 6 inches on the Tug
Hill.

On Thursday...some dry mid level air wrapping around the stacked low
will help to minimize the intensity of the snow showers. The
exception will be southeast of both lakes (esp Lake Ont)...where
lake enhancement will add moisture to the low levels. As we have
been stressing in the various products...after a slick early
morning start...a high March sun angle will greatly limit any
impacts to travel as the day progresses. Daytime snow accumulations
will range from less than inch across the lake plains to 1 to 3
inches across the higher elevations of the Southern Tier and east
of Lake Ontario.

A cold front will drop south across the forecast area Thursday
night. Colder air in its wake will encourage synoptic based...lake
enhanced snows to transition to pure lake effect as low level lapse
rates will finally exceed 7 deg c/km. Guidance continues to
underplay the extent of the scattered snow showers outside of the
lake effect. Will generally use high chc pops for these areas...
while cat pops will be maintained southeast of the lakes.

While the stacked low will continue to meander over the Canadian
maritimes Friday and Friday night...surface high pressure will start
to muscle its way across the Great Lakes region. Notably drier air
will accompany this feature...and with a gradual loss of a cyclonic
flow aloft...snow showers will continue to taper off. This will
especially be the case friday night when the bulk of the
synoptic moisture will be stripped away from the region. That
being said...a cold northwest flow over Lake Ontario will keep
some snow showers in place for sites between Rochester and the
Tug Hill plateau.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure will be in the process of build at all levels into the
Eastern Great Lakes to start this period. Lake enhanced snows south
and southeast of the lakes will be shutting down as drier air
filters into the mid/low levels and subsidence squashes any further
snow shower development across the region. Saturday should be the
nicest day of the period with fair and dry weather. Although, highs
on Saturday will still likely average a few degrees below climo for
this time of year.

Saturday night, models show two well defined shortwaves riding
through the developing split flow aloft with the northern stream
shortwave slicing across Ontario/Quebec Canada and the other through
the Tennessee valley. The northern stream shortwave will drag a cold
front across the Lower Great Lakes Sunday. This cold front will
bring in another shot of very cold air across the forecast area for
early next week. Infact, highs on Monday if the Ecmwf verifies will
likely not make it above freezing with H850 temperatures nearing
-18C to -20C. There will be a chance of a few snow showers and
flurries east of lake Ontario into the North Country Sunday
afternoon as this system passes by. Otherwise, most of the forecast
area will remain dry throughout the weekend. Surface high pressure
over the Canadian Prairies will build south and southeast into Great
Lakes region Sunday. Meanwhile, cyclogenesis will occur over the
Midwest as a 120kt jet streak crosses the Rockies. This surface low
will track east Monday and is forecast to pass well to the south of
the Lower Lakes on Tuesday. It look right now to have little impact
to our region outside of some clouds across the Southern Tier. Look
for surface high pressure to maintain dry weather with highs well
below climo into the first part of the week.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The main feature driving the weather will be an inverted trough
which extends from ART across the north shores of Lake Ontario at 5
pm. This will drop southward through this evening, with moisture
from this causing snow showers to become steady light to moderate
snow in its wake. Ahead of this will be hit and miss snow showers
with locally moderate snow, with widespread IFR-LIFR conditions
expected following its passage. Expect prevailing vsby to be 1-2SM
tonight with locally lower conditions possible in lake enhancement
and banding.

Northwest winds will increase tonight, with gusts 20 to 25 knots
south of Lake Ontario, with gusts over 30 kts possible on Wednesday.
Meanwhile snow will continue Wednesday with widespread IFR or lower
conditions along with some areas of blowing and drifting snow.

Outlook...

Wednesday night and Thursday...A mix of IFR/MVFR/VFR in scattered to
numerous snow showers...which will be most persistent/numerous
southeast of the lakes.
Friday...VFR/MVFR with scattered snow showers southeast of the lakes.
Saturday and Sunday...VFR.

&&

.MARINE...
A coastal low east of Cape Cod will move across the Gulf of Maine
tonight. Northwest winds in response to this low will continue to
increase tonight supporting widespread small craft headlines.

Winds are expected to peak tomorrow, nearing 30 knots along the
southern Lake Ontario shoreline.

As the coastal low departs to eastern Canada, the pressure gradient
will relax some, likely ending small craft conditions for most areas
by Thursday afternoon.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning until 8 AM EDT Thursday for NYZ006>008.
     Winter Weather Advisory until 6 AM EDT Thursday for NYZ003>005-
     014.
     Winter Weather Advisory until 2 AM EDT Thursday for NYZ001-002-
     010-011-013-021.
     Winter Storm Warning until 2 AM EDT Thursday for NYZ012-019-
     020-085.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for LEZ040-041.
         Small Craft Advisory from 2 AM to 11 PM EDT Wednesday
         for LOZ030.
         Small Craft Advisory until 5 PM EDT Thursday for
         LOZ042>044.
         Small Craft Advisory from 6 AM Wednesday to 5 PM EDT
         Thursday for LOZ045.

&&

SYNOPSIS...Apffel/HSK
NEAR TERM...Apffel/HSK
SHORT TERM...RSH
LONG TERM...AR
AVIATION...Apffel/HSK
MARINE...Apffel/HSK/Thomas
Hazardous weather outlook, Mar 13, 4:08 AM EST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
508 AM EDT Tue Mar 13 2018

NYZ006>008-140915-
Oswego-Jefferson-Lewis-
508 AM EDT Tue Mar 13 2018

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-010-011-013-021-140915-
Niagara-Orleans-Northern Erie-Genesee-Livingston-Allegany-
508 AM EDT Tue Mar 13 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 AM
EDT THURSDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-014-140915-
Monroe-Wayne-Northern Cayuga-Ontario-
508 AM EDT Tue Mar 13 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
EDT THURSDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-140915-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
508 AM EDT Tue Mar 13 2018

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 2 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-140915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
508 AM EDT Tue Mar 13 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Mar 13, 3:06 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Buffalo NY
406 PM EDT TUE MAR 13 2018

NYZ019-020-085-132100-
Chautauqua-Cattaraugus-Southern Erie-
406 PM EDT TUE MAR 13 2018

...AN AREA OF HEAVY SNOW WILL AFFECT CATTARAUGUS...SOUTHERN ERIE AND
NORTHEASTERN CHAUTAUQUA COUNTIES...

At 404 PM EDT, an area of heavy snow was located along a line from
near Dunkirk to Cassadaga.  This area of heavy snow is moving east.
Locations impacted include... Dunkirk, Fredonia, Salamanca, Allegany
State Park, Evans, Eden, Springville, Gowanda, Silver Creek and
Ashford. During this heavy snowfall, a quick 1 to 2 inches of
snow accumulation can be expected.

This includes the following highways...
 Interstate 90 between exits 59 and 58.
 Interstate 86 between exits 19 and 23.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4239 7962 4244 7950 4253 7939 4260 7919
      4264 7916 4267 7912 4259 7846 4252 7846
      4200 7853
TIME...MOT...LOC 2001Z 274DEG 21KT 4251 7926

Welch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Chautauqua

When
March 13, 6:00 PM EST to March 15, 2:00 AM EST
Where
Chautauqua forecast zone
Reported by
Public
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Winter Storm, Cattaraugus

When
March 13, 6:00 PM EST to March 15, 2:00 AM EST
Where
Cattaraugus forecast zone
Reported by
COOP Observer
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Winter Storm, Southern Erie

When
March 13, 6:00 PM EST to March 15, 2:00 AM EST
Where
Southern Erie forecast zone
Reported by
COOP Observer
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
March 13, 6:00 PM EST to March 15, 8:00 AM EST
Where
Jefferson forecast zone
Reported by
CoCoRaHS
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Winter Storm, Lewis

When
March 13, 6:00 PM EST to March 15, 8:00 AM EST
Where
Lewis forecast zone
Reported by
COOP Observer
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

Winter Storm, Oswego

When
March 13, 6:00 PM EST to March 15, 8:00 AM EST
Where
Oswego forecast zone
Reported by
COOP Observer
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Winter Storm, Wyoming

When
March 13, 6:00 PM EST to March 15, 2:00 AM EST
Where
Wyoming forecast zone
Reported by
COOP Observer
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747549, 747552, 747553, 747555, 747556, 747559, 747560.